Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

What is the reason for stuffy nose, nausea and heartburn during the day?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2003
Answered : 709 Questions
Hi, I have the following symptoms: -when I wake up I get a stuffy nose, goes into my throat (NOTE: this only happens when I stand up after lying down/ sleeping …NOT while I am lying down…while I am lying down I feel fine) -naseau when i wake up as well …(related to the phlegm in my throat?) -when I scrape my tounge there is lot of yellowish 'gunk' that comes off of it…everyday -I also get heartburn during the day (unrelated ?) but don't get it while I am lying down (or not any worse anyway)…I do take H2 blockers for it and did try PPI meds but they seem to make me feel worse or have diarreah
Posted Sun, 9 Mar 2014 in Ear, Nose and Throat Problems
Answered by Dr. Rajkishori Godhi 4 hours later
Brief Answer: may be sinus infection Detailed Answer: Hello sir, In the nose and throat normal respiratory mucosa produces secretions. In the lying down position these secretions tend to collect at the back side of the nose. On standing up they get dislodged and move down into the throat. Sinusitis can also produce similar symptoms but if you have no other symptoms like congested nose, post nasal drip, pain and pressure over the forehead and cheeks then you can ignore this symptom. If you do then please pay a visit to the ENT to rule out sinusitis. Phlegm in throat does not cause nausea. Nausea in the morning is probabaly because of the reflux. Yellowish gunk is again possibly respiratory secretions that has dried up on your tongue during the night. This happens more often in mouth breathers. Drink plenty of water to keep yourself well hydrated. Heartburn is not related to your current problem. PPIs do not cause diaarhoea. Its a misconception. Ask your doctor to add a prokinetic drug along with PPI to control reflux. These drugs hasten emptying of the stomach thereby reduce the chances of reflux. Follow some simple measures along with PPIs to control heartburn. 1) Do not sleep for 2 hours after having food. 2) Eat small meals frequently. 3) Practice simple breathing exercises. They help to build tone of the sphincter in the lower end of the food pipe. Laxity of this sphincter causes reflux. 4) Drink lots of water. Regards, Dr Rajkishori Godhi.
Above answer was peer-reviewed by
Follow-up: What is the reason for stuffy nose, nausea and heartburn during the day? 8 minutes later
Hi, Thanks for your reply. It is much appreciated. My follow-up comments/queries are: -people say heartburn is usually worse when laying down…mine is not worse at all..if anything less. When I stand up after lying down it is sometimes worse ? -when I eat something small first thing in morning I tend to feel a bit better (usually a banana) -to confirm nose is generally not congested and when I wake up it is still not congested…only once I stand up it becomes congested and I have to blow it many times until it is clear. (the mucus is thick and clear with whitish throughout) Is this consistent with what you have said above or does it change your diagnosis?
Answered by Dr. Rajkishori Godhi 40 minutes later
Brief Answer: does not change the diagnosis. Detailed Answer: Hello and thanks for the details. It does not change the diagnosis. Yes Heartburn is usually worse on lying down. I would suggest you to meet with a gastroenterologist and get an upper GI endoscopy done. It is a very simple procedure wherein a tube is inserted into your food pipe. A camera is present at the tip of the tube. The images of the food pipe and the stomach are seen on the monitor. This is the best way to visualise your food pipe and the stomach and know the exact pathology. We can detect reflux disease, any ulcers and hiatus hernia. Presence of the Hpylori bacteria that causes acidity can also be detected. I do not think you should worry about the white phlegm that you are having. It is just excess secretion Since it is white in colour. Do regular steam inhalation 3 times daily to keep the secretion thin. Regards, Dr Rajkishori Godhi.
Above answer was peer-reviewed by
Follow-up: What is the reason for stuffy nose, nausea and heartburn during the day? 5 minutes later
Hi, Thanks again. I have been tested negative for Hpylori. When I take the PPI's my stools become very light in colour. The diarrhoea may be coincidental but they light stools always occur when I take the PPIs. Why would this be ? Is it normal ?
Answered by Dr. Rajkishori Godhi 2 hours later
Brief Answer: can cause pale stools. Detailed Answer: Hello sir, In the previous answer i wrote that PPis do not cause diarrhoea. I am wrong, I meant to say that prokinetics do not cause diarrhoea. PPIs can cause both diarrhoea and pale stools as a side effcet but nothing to worry about. If the diarrhoea is too much then meet your doctor, you may need a change of drugs. I strongly suggest you to undergo endoscopy. Regards, Dr Rajkishori Godhi.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor